Texas, 2004

Flash Flood and Damaging Wind in Texas, August 7, 2004

August 7, 2004 · NWS EPZ · 2 events in 1 county or zone

An intense thunderstorm produced winds estimated up to 80 mph which blew down dozens of trees and at least 20 power poles, damaged several roofs and unroofed a mobile home. Power was not fully restored to the town for two days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An intense thunderstorm produced winds estimated up to 80 mph which blew down dozens of trees and at least 20 power poles, damaged several roofs and unroofed a mobile home. Power was not fully restored to the town for two days. Also, 3.5 inches of rain fell in an hour which led to widespread flooding. The two main roads serving the area were impassable until well into the following day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 7, 2:05 PM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 7, 2:05 PM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
305 PM MDT SAT AUG 7 2004

SYNOPSIS...
A RELATIVELY MOIST AIRMASS WILL REMAIN IN PLACE THIS WEEKEND AND THE
FIRST PART OF NEXT WEEK. THIS WILL ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP EACH AFTERNOON AND NIGHT. TEMPERATURES WILL REMAIN A BIT
ABOVE NORMAL THROUGH WEDNESDAY BEFORE COOLING TO NORMAL OR SLIGHTLY
BELOW NORMAL FOR THE END OF THE WEEK AS A COOL FRONT PUSHES INTO THE
AREA ON THURSDAY.

DISCUSSION...
CWA IS IN ANOTHER PHASE OF HAVING THE UPPER HIGH SLOWLY MOVE WEST OF
AREA. UPPER HIGH CENTERED OVER THE BIG BEND AREA WILL REFORM OVER
EASTERN ARIZONA BY LATER SUNDAY AND MONDAY. WV IMAGERY SHOWING DRY
INTRUSION INTO NORTHERN NEW MEXICO. MUCH OF THE MOGOLLON RIM IS
FIRING OFF IN THIS DRY SLOT. WILL HAVE TO WATCH GILA TONIGHT AS IT
MAY BE ON THE EDGE OF THIS INTRUSION.

NOT MUCH TO SAY ABOUT THE REST OF THE FORECAST PERIOD OTHER THAN
UPPER FLOW BECOMES MORE NORTH AND NORTHEAST WITH TIME. AIRMASS
REMAINS UNSTABLE AND NOTHING TO REALLY SCOUR OUT MOISTURE SO WILL
KEEP 20/30 POPS IN FORECAST. LOWLANDS MAY BENEFIT SOME ONCE THE FLOW
TURNS NORTHEAST AS STORMS HAVE BETTER SHOT AT ADVECTING DOWN
SOUTHWARD. GFS CONTINUES TO SHOW WEAK BACKDOOR FRONT PUSHING WEST
INTO AREA WEDNESDAY NIGHT AND THURSDAY. CONTINUED TREND OF SLIGHTLY
HIGHER POPS THURSDAY AND FRIDAY AS BOUNDARY COULD SERVE AS A FOCUSING
MECHANISM. TEMPS ALSO SHOULD FALL BACK TO OR SLIGHTLY BELOW NORMAL.

PRELIMINARY NUMBERS...

EL PASO               BB 075/098 072/095 071 11122
ALAMOGORDO            BB 068/096 068/093 067 11122
LAS CRUCES            BB 071/099 069/095 068 11122
CLOUDCROFT            BB 052/076 050/073 049 13232
TRUTH OR CONSEQUENCES BB 069/097 068/092 067 21122
SILVER CITY           BB 065/094 063/092 061 22232
DEMING                BB 071/098 069/095 068 11122
LORDSBURG             BB 071/099 070/096 068 21222
SIERRA BLANCA         BB 068/094 066/090 065 11222

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

17 HEFNER
Hazardous weather outlook, Aug 7, 9:57 AM MST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1057 AM MDT SAT AUG 7 2004

NMZ022>025-030>032-TXZ055-056-072000-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1057 AM MDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A
FEW MAY PRODUCE HEAVY RAINFALL...OTHERWISE NO HAZARDOUS WEATHER
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 7, 3:52 PM MST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
452 PM MDT SAT AUG 7 2004

NMZ024-025-TXZ055-056-080300-
EL PASO TX-HUDSPETH TX-SOUTHERN SACRAMENTO MOUNTAINS NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA AND SOCORRO
452 PM MDT SAT AUG 7 2004

...THUNDERSTORM ACTIVITY EXTENDING INTO SOUTHCENTRAL NEW MEXICO AND
FAR WEST TEXAS...

AT 445 PM MDT NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR WAS
SHOWING SOME SMALL THUNDERSTORMS MOVING INTO WESTERN OTERO
COUNTY...HUDSPETH COUNTY WITH SOME CELLS APPROACHING WESTERN EL PASO
COUNTY. THIS THUNDERSTORM ACTIVITY IS EXPECTED TO LAST UNTIL 900 PM
MDT.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING LOCALIZED HEAVY
RAINS...SMALL HAIL...DANGEROUS LIGHTNING AND WIND GUSTS OF AROUND 50
MPH. IF ONE OF THESE STORMS APPROACHES YOUR AREA SEEK SHELTER
IMMEDIATELY. MOTORISTS SHOULD EXERCISE CAUTION AND SLOW DOWN IF
VISIBILITY IS QUICKLY REDUCED IN A HEAVY DOWNPOUR. DO NOT ATTEMPT TO
DRIVE YOUR VEHICLE IF WATER IS COVERING THE ROAD. REMEMBER...TURN
AROUND DONT DROWN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

REYNES

The radar

The El Paso radar (KEPZ), 133 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Hudspeth

When
August 7, 8:35 PM MST to 10:00 PM MST
Where
Hudspeth County, Dell City
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hudspeth

When
August 7, 8:44 PM MST to 8:55 PM MST
Where
Hudspeth County, Dell City
Measured
69 kt (79 mph) estimated gust
Property damage
$20,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
31.933, -105.200

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420895, 5420894.